Dermatology in practice - 2008


Comment: Frogs, français and fingernails
Neil H Cox
pp 3-3
Regular readers know that I would never be so politically incorrect as to use a derogatory term for French people; but one of the protagonists of this editorial certainly would have; also, I’ll get a bit political later in this article – and the alliteration of fr, fr and fi is too good to delete anyhow. I recently read parts of a well known early 19th century dermatology text, A practical synopsis of cutaneous diseases by Thomas Bateman. This book used a classification of dermatological diseases according to that of Robert Willan, a father of British dermatology.
Co-morbidity of depression in patients with psoriasis
Dónal G Fortune and Helen L Richards
pp 4-7
There is an increasing understanding that psychological factors may play a significant role in dermatological conditions. Evidence suggests that about 25%–40% of individuals attending dermatology clinics report psychological distress of a sufficient level to be classified as a psychiatric disorder. Recent studies suggest that, if treatment fails to improve skin conditions, this is associated with an increased incidence of psychological distress. In the case of psoriasis, empirical studies suggest that patients may potentially experience significant levels of psychological and social morbidity.
The need for dermatologists
James Britton
pp 8-10
This article reviews the provision of dermatology services and the changes that appear to threaten them. In addition to the diligent work done by many individuals at different levels (especially at the British Association of Dermatologists [BAD]), there is a role for every dermatologist, on a day-to-day basis, to change perceptions that will pay dividends to all. This article draws upon my experience of developing software, creating a product and brand and then selling them.
Patterns of drug-induced cutaneous eruptions: part 1
Firas Al Niaimi and Neil H Cox
pp 12-15
An adverse drug reaction (ADR) is an undesirable response that is usually unanticipated and independent of the therapeutic purpose of a medication. Cutaneous eruptions due to internal medication account for 15–20% of ADRs, with presentations ranging from mild, transient symptoms to more severe reactions with disabling consequences. This is a two-part article: mechanisms, clinical approach and the most commonly occurring patterns are discussed in part 1; part 2 summarises less common patterns.
Vitamin D, sunlight and the skin: find the right exposure
Brian Diffey
pp 18-20
Dermatologists need no persuasion that the ultraviolet (UV) component of sunlight, which comprises approximately 5% of terrestrial solar radiation, is largely responsible for the deleterious effects on the skin that are associated with sun exposure – most importantly in the induction of melanoma and other skin cancers. The ubiquitous acceptance of this belief has formed the basis of sun protection campaigns, hosted by public health agencies in many countries populated principally by people with white skin. However, there is an opposite side to the coin, in terms of the need for sunlight in vitamin D production and other perceived benefits.
How to use antibiotics sensibly in acne vulgaris
Jonathan Cooke
pp 21-23
Acne vulgaris is an extremely common skin disorder that affects virtually all individuals at least once during their life. While its incidence peaks at 18 years of age, there are substantial numbers of adults, of both genders, that are affected – 12% of women and 3% of men aged over 25. Although acne is not a fatal disease, it can have important psychosocial consequences, including diminished self-esteem, social withdrawal due to embarrassment, depression and unemployment.
Important issues in systemic therapies monitoring
Goutam Dawn
pp 24-27
In recent years, there has been an increase in the use of systemic drugs in dermatology. Systemic medications do have important adverse effects and, therefore, monitoring is an integral part of the treatment when a patient is started on such medications. The aim of monitoring is to identify any adverse effects at the earliest opportunity and to address how they can be reversed. Catastrophic side-effects, including death, can occur due to unpredictable idiosyncratic effects of medicines.
What is the role of antiseptics in eczema?
Richard Williams
pp 28-30
Antiseptics are chemicals that, when applied to the surface of the skin, reduce the number of micro-organisms, thereby reducing the possibility of infection. They are active against bacteria, fungi and viruses. Due to localised skin changes, patients with eczema are more susceptible than others to infection from all three types of microorganisms. While the relationship between eczema and the increased numbers of microorganisms is complex, some patients do seem to benefit from the use of antimicrobial agents, such as antiseptics, in their treatment regimens.
Monk's moments: A spot of bother
Barry Monk
pp 31-31
When I was a medical student, our clinical training on infectious disease consisted of a half-day visit to an empty isolation hospital. Occasionally, patients would be seen who had come back from an exotic location with malaria or giardiasis; and from time to time we saw an alcoholic vagrant from the local Salvation Army hostel with pulmonary tuberculosis; but that was about it. Certainly no one even thought about going into infectious diseases as a career.